Colorado, 2015

Hail in Colorado, August 8, 2015

August 8, 2015 · NWS GLD · 3 events in 2 counties and zones

During the afternoon a thunderstorm split over East Central Colorado. Both halves produced large hail, the largest being golf ball size near Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a thunderstorm split over East Central Colorado. Both halves produced large hail, the largest being golf ball size near Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 2:09 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 8, 2:09 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SAT AUG 8 2015

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 229 PM MDT SAT AUG 8 2015

EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOWS 595 DM RIDGE
ACROSS SOUTHERN PLAINS WITH PLUME OF PACIFIC MOISTURE STREAMING INTO
THE CENTRAL ROCKIES AND ACROSS OUR CWA. SEVERAL WEAK
RIPPLES/SHORTWAVE TROUGHS WITHIN THE H5/H7 SW FLOW ARE UPSTREAM OF
THE REGION WITH SOME ENHANCEMENT ACROSS THE HIGHER TERRAIN IN THE
CENTRAL AND SOUTHERN ROCKIES. AT THE SURFACE LOW PRESSURE EXTENDS
ACROSS EASTERN COLORADO AND SOUTHWEST KANSAS. STATIONARY/WARM
FRONT IS CURRENTLY JUST OVER THE SOUTHEAST PORTIONS OF OUR CWA.

THIS AFTERNOON-TONIGHT...BAROCLINIC ZONE EXTENDING ACROSS SE CWA AND
ACROSS EASTERN COLORADO WILL ACT AS FOCUS FOR INITIATION NEAR OUR CWA
AS HEIGHT FALLS AND INCREASING ISENTROPIC ASCENT MOVES SOUTH OF
INTERSTATE 70. STRONGEST PRECIP SIGNAL IS ALONG STATIONARY FRONT IN
THE SOUTH...ESPECIALLY BY ARW/HRRR. RAP ANALYSIS SHOWS CAPE VALUES
ALREADY AROUND 4000 J/KG IN THE SOUTHEAST...WITH EFFECTIVE BULK
SHEER VALUES IN EXCESS OF 40KT. WHILE THERE IS SOME LOW LEVEL
VEERING...OVERALL SEVERE INDICES FAVOR DAMAGING WINDS AND LARGE
HAIL WITH ON A SMALL THREAT FOR TORNADOS WITHIN PROXIMITY TO MAIN
TROUGH AXIS. VERY MOIST AIR MASS...THE POSSIBILITY FOR BACKBUILDING
ALONG FRONTAL ZONE...AND STORM MOTIONS GENERALLY LESS THAN 20KT WILL
TEND TO SUPPORT POTENTIAL FOR LOCALIZED FLASH FLOODING. HI RES
GUIDANCE IS INDICATING POTENTIAL FOR THUNDERSTORMS TO FORM INTO ONE
OR SEVERAL SMALL MCS CLUSTERS ACROSS THE SOUTHERN PART OF THE
FORECAST AREA. EARLIER GUIDANCE WAS SHOWING THIS SPREADING AS FAR
NORTH AS THE I-70 CORRIDOR.

WITH LINGERING WAA ACROSS THE SE CWA...ALONG WITH SEVERAL MORE
WEAK SHORTWAVES PASSING THROUGH THE REGION...SE PORTIONS OF THE
FORECAST AREA COULD CONTINUE TO SEE SHOWER/THUNDERSTORM ACTIVITY
LINGER THROUGH SUNDAY MORNING. TREND WILL BE FOR DECREASING
INSTABILITY...SO SEVERE THREAT SHOULD BE LIMITED TO JUST THE
EVENING HOURS. VERY MOIST AIR MASS AND LIGHT WINDS WILL ALSO TEND
TO SUPPORT POTENTIAL FOR FOG/STRATUS TO REDEVELOP BY SUNRISE.

SUNDAY...WITH WEAK FORCING AND LINGERING FRONT IN OUR SE...THERE
WILL BE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS THROUGH MIDDAY. NAM
SHOWS INCREASING FORCING BY LATE MORNING EARLY AFTERNOON AS A
STRONGER TROUGH DIGS INTO THE NORTHERN PLAINS. OTHER GUIDANCE IS NOT
QUITE AS FAR SOUTH...PRIMARILY FAVORS THE SOUTHER PARTS OF OUR CWA
FOR BEST THUNDERSTORM CHANCES. THERE SHOULD BE ENOUGH
INSTABILITY/SHEER IN THE AFTERNOON TO SUPPORT AT LEAST A FEW MORE
ORGANIZED THUNDERSTORMS. LOW CONFIDENCE IN HI TEMP FORECAST AS (LIKE
TODAY) TEMPS WILL BE HIGHLY DEPENDENT ON STRATUS CLEARING AND TIMING
OF THUNDERSTORM ACTIVITY. THE AIR MASS ADVERTISED OVER THE CWA WITH
AVERAGE MIXING WOULD SUPPORT SEASONAL HIGHS IN THE UPPER 80S/LOWER
90S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 306 PM MDT SAT AUG 8 2015

FORECAST PROBLEM WILL BE CONTINUED THUNDERSTORM CHANCES. SATELLITE
IS SHOWING AN AMPLIFIED AND MOSTLY PROGRESSIVE FLOW FROM THE PACIFIC
INTO NORTH AMERICA. THIS FLOW BECOMES MORE OF A SPLIT WITH THE
TROUGHS OVER THE WESTERN AND EASTERN PORTIONS OF THE COUNTRY. OLD
CUTOFF LOW IS NOW BEING EJECTED INTO THE NORTH CENTRAL PORTION OF
THE COUNTRY. MONSOONAL MOISTURE CONTINUES TO PULLED UP INTO THE
REGION WITH EMBEDDED SHORTWAVE TROUGHS WITHIN THIS FLOW. AIR MASS
REMAINS MOIST THROUGH A SIGNIFICANT DEPTH.

AT JET LEVEL...THE GFS FOLLOWED BY THE NAM/CANADIAN WERE INITIALLY
DOING THE BEST HERE. AT MID LEVELS...MODELS WERE CLOSE WITH THE
GFS/CANADIAN/UKMET DOING SLIGHTLY BETTER. THE SREF AND NAM WERE
DOING THE BEST ON THE SURFACE WIND AND PRESSURE FIELD. MODELS WERE
HAVING A LITTLE TROUBLE ON THE LOW LEVEL THERMAL FIELD...THEY TENDED
TO BE TOO COOL. OVERALL WOULD HAVE TO GIVE A SLIGHT EDGE TO THE NAM
AND SREF.

SUNDAY NIGHT...LOOKS LIKE SOME WEAK BOUNDARY SAGS SOUTH ACROSS THE
AREA. MODELS ARE A LITTLE FASTER IN TAKING THE INITIAL SHORTWAVE
THROUGH ALTHOUGH THERE IS NOT VERY GOOD AGREEMENT IN THAT. MODELS
WANT TO BRING ANOTHER SHORTWAVE IN NORTHWEST FLOW DURING THE
OVERNIGHT HOURS WITH ALSO NOT A LOT OF AGREEMENT. RIGHT REAR
QUADRANT AFFECTS THE FAR NORTHERN PORTION OF THE AREA. WILL KEEP THE
SLIGHT TO LOW CHANCE POPS WITH A GRADUAL DECREASE THROUGH THE NIGHT.
LOOKS LIKE THERE WILL BE MAINLY STRATUS WITH NOT AS GOOD OF A CHANCE
OF FOG.

MONDAY/MONDAY NIGHT...RIDGE BEGINS TO BUILD INTO THE AREA WITH THE
UPPER JET BEING PUSHED FURTHER NORTH AWAY FROM THE AREA. AREA IS IN
POST FRONTAL UPSLOPE REGIME. RIDGING ALOFT LOOKS A LITTLE STRONGER
AND FURTHER WEST DURING THE DAY THAN WAS SHOWN YESTERDAY SO WILL
PUSH THE POPS FURTHER WEST. WILL HAVE SOME CLOUD COVER TO START THE
DAY WITH A COOLER AIR MASS AND UPSLOPE WINDS PRESENT THROUGH THE DAY
SO WILL DEFINITELY BE COOLER.

700 MB RIDGE MOVES A LITTLE TO THE EAST DURING THE NIGHT WITH
INCREASING LIFT COMING IN FROM THE SOUTHWEST. SO POPS SHOULD STAY
CONFINED TO THE SOUTHWEST HALF OF THE AREA WITH A GRADUAL INCREASE
THROUGH WITH STORMS NOT MOVING VERY FAST. THAT COMBINED WITH HIGH
PWS WILL SET THE STAGE MODERATE TO LOCALLY HEAVY RAINFALL.

TUESDAY...ABOVE MENTIONED SHORTWAVE RIDGE AND TROUGH CONTINUE TO
MOVE SLOWLY EAST THROUGH THE DAY. MOIST AIR MASS REMAIN IN PLACE
WITH INCREASING LIFT. IT IS POSSIBLE THAT THERE COULD BE SOME
PRECIPITATION AT THE BEGINNING AND THEN IT SHOULD GRADUALLY
INCREASE IN COVERAGE AND INTENSITY. SO HAVE THE HIGHER POPS IN THE
AFTERNOON.

EASTERLY WINDS...CLOUD COVER AND DEVELOPING PRECIPITATION SHOULD
KEEP TEMPERATURES SHOULD KEEP TEMPERATURES FROM WARMING VERY MUCH.

TUESDAY NIGHT THROUGH SATURDAY...DETERMINISTIC AND ENSEMBLE OUTPUT
IN BETTER AGREEMENT IN REGARDS TO THE EVOLUTION OF THE UPPER
PATTERN. ESSENTIALLY MODELS BUILD THE RIDGE...NOW CENTERED TO OUR
SOUTH...FURTHER TO THE WEST AND NORTH. THE DIFFERENCES INCREASE A
LITTLE TOWARD THE END OF THE PERIOD BUT NOT AS BAD AS YESTERDAY. THE
CENTER OF THE RIDGE WILL BE NEAR THE FOUR CORNERS REGION LEAVING A
WEAKER NORTHERLY FLOW OVER THE AREA.

IN THIS PATTERN WOULD ANTICIPATE THE SUBTROPICAL MOISTURE TO BE ABLE
TO ROTATE AROUND THE RIDGE WITH WEAK/SUBTLE SHORTWAVES ROTATING
AROUND IT. WPC PROGS SHOW A PERSISTENT FRONTAL BOUNDARY ALONG OR
OVER THE WESTERN PORTION OF THE AREA UNTIL THE LAST DAY WHEN A DRY
LINE/SURFACE TROUGH SETS UP IN THE SAME PLACE. WITH VERY SUBTLE
FEATURES...I CANNOT RULE OUT CHANCES FOR THUNDERSTORMS ALMOST EVERY
PERIOD.

SO ANY SLIGHT CHANCE TO LOW CHANCE POPS TO DRY CONDITIONS DO NOT
SEEM UNREASONABLE DEPENDING ON HOW THE DETAILS WORK OUT. SO ONCE
AGAIN DID NOT MAKE ANY CHANGES TO WHAT THE CRH_INIT GAVE ME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1139 AM MDT SAT AUG 8 2015

1500-2500 KFT STRATUS SHOULD CLEAR BY THE VALID TAF PERIOD AT KGLD.
SHORT RANGE GUIDANCE AND SATELLITE TRENDS INDICATE THIS SHOULD
WILL LINGER AT KMCK THROUGH THE EARLY AFTERNOON BEFORE LIFTING.
SCATTERED THUNDERSTORM WILL DEVELOP MAINLY SOUTH OF INTERSTATE
70...WITH ACTIVITY MOVING WITHIN THE VICINITY OF KGLD AFTER 00Z.
NOT A LOT OF CONFIDENCE COVERAGE AT KGLD WILL NECESSITATE MORE
THAN VCTS MENTION AT THIS POINT...SO WE WILL NEED TO MONITOR
TRENDS AS THUNDERSTORMS INITIATE SOUTH AND TRACK NORTHEAST. WITH
VERY MOIST AIR MASS IN PLACE EXPECT STRATUS/FOG TO REDEVELOP
09-10Z. THERE IS A POSSIBILITY BASED ON HI RES GUIDANCE OF VLIFR
CONDITIONS AROUND 12Z AT KGLD AND KMCK...HOWEVER GUIDANCE ISNT
SHOWING A LOT OF CONSISTENCY AND IT MAY END UP BEING MORE OF A
TEMPORARY CONDITION. IN ANY CASE STRATUS/FOG SHOULD CLEAR WITH
RISING SUN MID MORNING SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...BULLER
AVIATION...DR
Hazardous weather outlook, Aug 8, 1:47 PM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT SAT AUG 8 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
247 PM MDT SAT AUG 8 2015 /347 PM CDT SAT AUG 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
EASTERN COLORADO AND WESTERN KANSAS...WITH COVERAGE INCREASING
OVER NORTHWEST KANSAS AS ACTIVITY SPREADS NORTHEAST. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 70. THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE
ARE DAMAGING WINDS UP TO 70 MPH...LARGE HAIL IN EXCESS OF 2
INCHES...AND HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS DURING THESE PERIODS WILL BE SUNDAY AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 8, 2:08 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT AUG 8 2015

COZ092-082130-
CHEYENNE COUNTY CO-
308 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY
UNTIL 330 PM MDT...

AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF KIT CARSON...OR 24 MILES WEST OF CHEYENNE WELLS...
MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3904 10281 3904 10264 3889 10254 3880 10286
      3892 10295
TIME...MOT...LOC 2107Z 226DEG 8KT 3890 10278

HUSTED
Special weather statement, Aug 8, 2:29 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SAT AUG 8 2015

COZ092-082145-
CHEYENNE COUNTY CO-
329 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY
UNTIL 345 PM MDT...

AT 329 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF KIT CARSON...OR 20 MILES NORTHWEST OF CHEYENNE
WELLS...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3895 10288 3904 10275 3904 10266 3889 10251
      3884 10283
TIME...MOT...LOC 2129Z 229DEG 11KT 3895 10270

HUSTED
Special weather statement, Aug 8, 3:25 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT SAT AUG 8 2015

COZ091-082300-
KIT CARSON COUNTY CO-
425 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 428 AND 431.
 HIGHWAY 385 BETWEEN MILE MARKERS 175 AND 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3906 10256 3913 10265 3932 10242 3913 10225
TIME...MOT...LOC 2225Z 241DEG 13KT 3912 10253

HUSTED

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 8, 3:28 PM MST to 3:38 PM MST
Where
Cheyenne County, 11.91 mi N of Salis
Measured
1 in hail
Reported by
Public
Coordinates
39.002, -102.278

Some penny size hail was mixed in with the quarter size hail.

Hail, Kit Carson

When
August 8, 3:53 PM MST to 3:58 PM MST
Where
Kit Carson County, 2.56 mi NNW of Bethune
Measured
1 in hail
Reported by
Public
Coordinates
39.266, -102.483

Hail, Kit Carson

When
August 8, 4:08 PM MST
Where
Kit Carson County, 4.42 mi N of Bethune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.294, -102.468

Hail on I-70 has stopped traffic in both directions.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593761, 593763, 593764.